Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 15, 2021, 6:04 PM MDT for Broadwater County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 6:04 PM MDT (00:04 UTC)
- Expired
- Jul 15, 2021, 7:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Great Falls, MT
County Broadwater County, MT
The radar
The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 3908 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
082
WWUS85 KTFX 160004
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Thu Jul 15 2021
MTZ053-160100-
Broadwater MT-
604 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY
UNTIL 700 PM MDT...
At 600 PM MDT, Doppler radar was tracking an area of showers and
thunderstorms 9 miles southeast of Montana City, or 15 miles
southeast of Helena, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Boaters on Canyon Ferry Reservoir could be
affected by gusty winds and increasing wave heights.
These storms will affect the following locations... Silos and Goose
Bay.
This includes Highway 12 between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4657 11168 4657 11165 4659 11164 4665 11144
4639 11132 4633 11178 4654 11179
TIME...MOT...LOC 0000Z 252DEG 13KT 4643 11181
$$
mpjWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:55 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 15, 5:55 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Thu Jul 15 2021 ...Update to Aviation... .SYNOPSIS... Expect overall hot and dry conditions through this weekend into early next week across the region, with dangerous heat possible for much of the state east of the Divide next week. In addition, smoke and haze will remain an issue across the area at times as wildfires near and far persist. A few afternoon and evening showers and thunderstorms will be possible today and tomorrow, and perhaps again around the middle of next week. && .DISCUSSION... Rest of today through Friday... Main concern today and Friday is the potential for afternoon and evening thunderstorms. Most models have upper level disturbances moving through Southwest/Central MT mainly during the afternoon and evening hours, allowing for some storms to develop. Instability will be on the low side, but high enough that some strong wind gusts will be possible. For now, the chances for severe storms look low, but can not be completely ruled out given the amount of instability available, and copious dry air below storm bases. Overall rainfall amounts will be low, but a few storms could produce around 0.25 inches of rainfall. The potential for dry thunderstorms, especially today, was the deciding consideration in the issuance of the Red Flag Warning for today, with a bit more moisture tomorrow making dry thunderstorms a bit less likely. Still, with as dry as fuels are across most of the area, any lightning strikes have the potential to start smoldering. Afternoon temperatures will generally average 5 to 10 degrees above normal. Saturday and Sunday... The center of the upper level ridge starts to build over Central MT this weekend. This will allow for dry conditions over the weekend, along with increasingly hot daytime conditions developing by Sunday. It is possible much of the region could be under a heat advisory/warning on Sunday, other than the Rocky Mountain Front and the Cut Bank area. The Excessive Heat Watch remains in effect for areas northeast of Great Falls, and in collaboration with neighboring offices it was decided to not upgrade to a warning just yet. Monday thru Thursday... The center of the upper level ridge will be just to the east of our area. This will result in increasingly moist southwesterly flow aloft over our area. As a result, there will be a chance for isolated thunderstorms moving through the region on most days, mainly in the afternoon and evening hours. At this time, Monday looks to be the hottest day for this heat wave, with heat warnings/advisory likely on this day. For Tuesday through Thurs, most models and ensemble guidance, along with the NBM, has shifted a bit cooler, and this is reflected in the forecast. Thus confidence that criteria will be meet for extreme heat for Tue/Wed is a bit lower today, but kept the watch going for this period. It may very well end up that some areas are in an Excessive Heat Warning for one or more days, then transition to a Heat Advisory as temperatures drop a bit, but remain a public health concern. -Kredensor/Brusda && .AVIATION... 555 PM MDT Thu Jul 15 2021 (16/00Z TAF period) Periods of haze and smoke may reduce visibility to MVFR levels at times through the TAF period, especially in central and SW MT, but for the most part kept visibility to P6SM. Isolated thunderstorm activity remains possible this evening and again on Friday afternoon. Any storms could cause localized flight category reductions, along with turbulence and gusty outflow winds. -Kredensor/mpj Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Red Flag Warning today for much of Central and Southwest MT, because of low humidity and the potential for a mix of wet/dry thunderstorms. Some storms will also produce strong outflow wind gusts. Similar conditions are possible on Friday, but storms look to be more wet on Friday, so no fire highlights are in effect for Friday at this time. It turns dry and hot over the weekend. Looking ahead to next week...it should remain very warm/hot for much of the week, but the potential for thunderstorms will exist most days. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 55 92 55 96 / 20 10 10 0 CTB 54 88 54 91 / 0 10 10 0 HLN 60 94 59 97 / 20 20 10 0 BZN 53 93 52 96 / 20 30 10 0 WYS 42 83 41 85 / 30 20 10 0 DLN 51 89 50 91 / 20 30 10 0 HVR 60 96 60 98 / 0 20 10 0 LWT 58 90 57 94 / 10 40 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Excessive Heat Watch from Sunday afternoon through Wednesday evening Blaine...Chouteau...Fergus...Hill. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 15, 5:10 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Thu Jul 15 2021
MTZ053-152345-
Broadwater MT-
510 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY
UNTIL 545 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Montana City, or 15 miles southeast of Helena, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goose Bay and Silos.
This includes Highway 12 between mile markers 56 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4657 11165 4664 11164 4669 11145 4668 11144
4668 11142 4643 11132 4640 11179 4657 11179
TIME...MOT...LOC 2308Z 255DEG 18KT 4651 11171
mpjSpecial weather statement, Jul 15, 6:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Thu Jul 15 2021
MTZ053-160100-
Broadwater MT-
604 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROADWATER COUNTY
UNTIL 700 PM MDT...
At 600 PM MDT, Doppler radar was tracking an area of showers and
thunderstorms 9 miles southeast of Montana City, or 15 miles
southeast of Helena, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Boaters on Canyon Ferry Reservoir could be
affected by gusty winds and increasing wave heights.
These storms will affect the following locations... Silos and Goose
Bay.
This includes Highway 12 between mile markers 59 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Canyon Ferry Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4657 11168 4657 11165 4659 11164 4665 11144
4639 11132 4633 11178 4654 11179
TIME...MOT...LOC 0000Z 252DEG 13KT 4643 11181
mpjThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:35 PM MDT | Special Weather Statement | TFX | Meagher | 55 min |
| Jul 15, 9:41 PM MDT | Special Weather Statement | TFX | Judith Basin | 49 min |
| Jul 16, 12:10 AM MDT | Special Weather Statement | TFX | 50 min | |
| Jul 16, 2:14 PM MDT | Excessive Heat Warning | TFX | 3 days | |
| Jul 16, 2:14 PM MDT | Heat Advisory | TFX | 3 days |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.